Dense Fog, Grand Flat and Arches
- When
- December 31, 3:23 AM MST to 11:59 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Very moist and stable conditions resulted in a strong inversion over the valleys of east-central Utah causing widespread dense fog to form. The Canyonlands ASOS measured visibility at or below 1/4 mile for several hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Very moist and stable conditions resulted in a strong inversion over the valleys of east-central Utah causing widespread dense fog to form. The Canyonlands ASOS measured visibility at or below 1/4 mile for several hours. A report from the Grand County sheriffs office indicated that visibility was very poor and you could barely see across the street in Moab.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 30, 2:48 PM MST, 12 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
248 PM MST TUE DEC 30 2003
.DISCUSSION...
SHORT TERM (TONIGHT-WED NIGHT)...SATELLITE AND RADAR INDICATED
GRADUALLY DECREASING SNOWFALL THIS AFTERNOON ONCE SUPPORT FROM
EXITING UPPER JET MOVED OFF INTO SD/NE. MAY SEE ONE OR TWO WEAK
VORTS IN SW FLOW YET THIS AFTN/EVE...BUT MAIN LIFT SUPPLIED BY SW
OROGRAPHIC FLOW WITH SOME WEAK WAA. WILL KEEP SNOW ADVISORY GOING
UNTIL 6PM FOR CO MTNS IN MOIST SW ENVIRONMENT...THEN SNOW DIMINISHING
TONIGHT. TWO INCHES OR LESS OF SNOW FOR THE MTNS. ENHANCEMENT OVER
BAJA/AZ ASSOCIATED WITH UPPER JET MAX ROUNDING BASE OF DIGGING LOW...
AND DO NOT EXPECT MUCH IMPACT ON OUR AREA AS LOW CONTINUES TO DROP
SWD.
BIT OF A LULL EXPECTED WED AND WED NIGHT. BAJA LOW OPENS UP AND MOVES
NEWD ACROSS NM BUT GENERALLY TOO FAR SOUTH. HOWEVER...FORECAST AREAS
REMAINS IN MOIST SW FLOW WITH SOME WARM AIR ADVECTION INDICATED UNTIL
WED EVE MAINLY OVER SE UT/SW CO FOR CHANCE OF SNOW MTNS. SOME WIND
ALSO FOR HIGHER PEAKS WED AND WED NIGHT WITH 700 MB FLOW 15-25
KTS...EXCEPT 20-30 KTS ERN UINTA MTNS. STRONG PAC JET MOVES ASHORE
NRN CA/PAC NW WED NIGHT. WITH CLOUDS...WILL GO A LITTLE BELOW
GUIDANCE TEMPS FOR WED.
LONG TERM (THURSDAY THROUGH TUESDAY)...
GFS DEEPER THAN EC AND CLOSER TO UK SOLUTION WITH DEVELOPING LOW
OFF THE PACIFIC NORTHWEST. AS SUCH BOTH THE GFS/UK BRING BAROCLINIC
BOUNDARY FURTHER SOUTH WHICH WOULD IMPACT OUR CWA WITH MORE
WINTER WEATHER THAN THE EC. FOR NOW WILL TRY AND COMPROMISE BETWEEN
SOLUTIONS.
THURSDAY-THURSDAY NIGHT...HGHTS FALL AS FLOW BECOMES MORE ZONAL IN
RESPONSE TO LOW APPROACHING NW COAST. JET BEGINS TO NOSE INTO THE
WESTERN PORTION OF THE CWA...BUT ASSOCIATED DIVERGENCE AND LIFT STILL
SOMEWHAT LIMITED. BY THURSDAY NIGHT JET DYNAMICS INCREASE AND
COMBINED WITH DEEP MOISTURE PCPN SHOULD BECOME WIDESPREAD OVER THE
MTNS. WILL REMAIN CAUTIOUS WITH POPS FOR NOW BUT LIKELY WORDING SEEMS
REASONABLE AT TIME.
FRIDAY...WEST TO EAST ORIENTED BAROCLINIC ZONE SAGS SOUTHWARD
IMPACTING THE NORTHERN PORTIONS OF OUR CWA. THERE APPEARS TO BE SOME
SIMILARITY TO LAST WEEKS STORM WITH POSSIBLE DRY SLOT DEVELOPING AS
BEST MOISTURE TRANSLATES SOUTH AND EAST...ALTHO QG FORCING
INCREASES. FRONTAL PASSAGE AND INTENSITY VERY MUCH IN QUESTION AS
SFC FRONT DOESNT SEEM SUPPORTED AS IT PULLS AWAY FROM LONG WAVE
TROF POSITION. DUE TO THIS UNCERTAINTY WILL NOT EXCEED LIKELY POPS
UNTIL FURTHER MDL RUNS SHOW MORE CONTINUITY.
SATURDAY AND SUNDAY...STRONG JET WILL HAVE SHIFTED SOUTHWARD...BUT A
DEEPENING TROUGH WILL BRING MUCH COLDER AIR TO WESTERN COLORADO.
MOISTURE CONTENT WILL BE LOWER...BUT SHALLOW INSTABILITY WILL KEEP
SCATTERED SNOW SHOWERS ONGOING SATURDAY...WITH LESS ACTIVITY
EXPECTED ON SUNDAY. WITH H7 TEMPS AROUND -18C...MEX GUIDANCE APPEARS
TOO WARM AND HAVE UNDERCUT THESE VALUES BY A FEW DEGREES.
MONDAY AND TUESDAY...CONFIDENCE IN THE FORECAST FOR THESE TWO DAYS
NOT VERY HIGH. WITH HIGH AMPLITUDE RIDGE ALONG THE INTERNATIONAL
DATELINE AT 60N (PER THE 00Z GFS MODEL)...HOW MUCH IMPACT THIS HAS
ON THE WESTERLIES AND HOW THE PATTERN EVOLVES WILL CHANGE IN FUTURE
MODEL RUNS. BUT AS COLD TROUGH SHIFTS EASTWARD...EXPECT MODERATING
TEMPERATURES BENEATH INCREASING WESTERLY FLOW. FOR NOW...WILL GO
ALONG WITH GUIDANCE AND EXPECT ANOTHER WAVE ON MONDAY NIGHT AND
TUESDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER WEATHER ADVISORY UNTIL 600 PM FOR ZONES 4/9/10/12/13/
17/18/19/
.UT...NONE.
&&
JAD/MCHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 526 AM MST TUE DEC 30 2003 COZ001>014-017>023-UTZ022>025-027>029-311230- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 526 AM MST TUE DEC 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... SNOW WILL AFFECT MUCH OF EASTERN UTAH AND WESTERN COLORADO TODAY WITH THE MORE SIGNIFICANT SNOWFALL MAINLY SOUTH OF INTERSTATE 70. IN ADDITION TO THE SNOW...GUSTY SOUTHWEST WINDS 20 TO 40 MPH OVER EXPOSED HIGH TERRAIN...WILL CREATE BLOWING AND DRIFTING SNOW AND REDUCED VISIBILITIES. THE SNOW WILL TAPER OFF TO LIGHT SNOW OR FLURRIES TONIGHT. PLEASE REFER TO THE LATEST WINTER WEATHER STATEMENT...DENWSWGJT...FOR DETAILS ON THE SNOW TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SIGNIFICANT SNOWFALL WILL BE POSSIBLE LATE THURSDAY THROUGH SATURDAY WITH THE POTENTIAL FOR HEAVY SNOW AND STRONG WINDS IN THE MOUNTAINS ON FRIDAY. A COLD AIR MASS WILL FOLLOW SUNDAY AND MONDAY WITH SUB- ZERO MORNING LOW TEMPERATURES POSSIBLE FOR THE MOUNTAINS AND HIGH VALLEYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT THEIR LATEST SNOWFALL AND SNOW DEPTH. DJN
The national radar mosaic for the moment the first event began.
1 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331687.